Motrin and Exercise Can Create Problems

POSTED ON 8/10/2016 IN Research BY Christopher Centeno

motrin and exercise


We've known for some time that despite many orthopedic and primary-care guidelines including NSAID drugs, like Motrin, that these drugs can blunt healing and have serious side effects. Recently, I was searching the US National Library of Medicine and a new study caught my eye about Motrin and the rotator cuff tendons. That caused me to look up more studies, which uncovered a disturbing trend with Motrin-like drugs and tendons. Basically, the combination of Motrin and exercise is a bad idea as popping a Motrin pill to keep exercising has been shown in several studies to impact everything from tendon healing to the size of your tendon.

Motrin and NSAID Side Effects Are Scary


You can run a quick web search right now and find thousands of pages that recommend that you take Motrin or its cousins if you have an ache or pain. However, the existing side effects of these drugs (also called NSAIDs for nonsteroidal anti-inflammatory drugs) are unsettling:

The New Motrin and Rotator-Cuff-Healing Study


While I knew we had many studies showing that Motrin and many NSAIDs messed with the healing of orthopedic injuries, I didn't know the depth of the literature around tendons until I began digging a bit. What I found was concerning. The new study was a rat model to study the effects of Motrin and exercise where they exercised the animals at different intensities with and without Motrin They then investigated the properties of the rotator cuff after two and eight weeks of exercise. What they found was that taking Motrin on a regular basis with exercise decreased the size of the rotator cuff tendon as it responded to the workout. They also noticed that the types of muscle fibers were different in the Motrin group. We all take for granted that our tendons respond to force. Meaning if you begin working out or lifting heavier weights, your body makes the tendon stronger. This makes sense as it's a way for your body to prevent a tendon injury in the future if the demands exceed the tendon strength.

Other Studies of NSAIDs and Tendon Healing Reveal a Problematic Trend


Here's what I found when I dug deeper to see if other researchers had found that NSAID drugs caused tendon healing problems:

  • A 2015 study showed that NSAID drugs impair tendon healing when given during the acute (right after the injury) phase of injury. Prescriptions NSAID drugs, like Celebrex (the newer ones), impair healing more. This is pretty scary given that pretty much every rotator-cuff-surgery patient gets a script for an NSAID.
  •  Another recent lab-based study showed that NSAIDs reduced the ability of tendon cells to integrate with bone. This is a big deal, as everything from an ACL-repair surgery to a rotator-cuff-tear procedure depends on the tendon attaching to bone at a cellular level.
  • A 2014 rat study confirmed the results of the above 2015 study. Giving Motrin or similar drugs during the first week after surgery impaired tendon healing, whereas giving it later during the second week didn't impair healing.

The upshot? It seems like, these days, I see middle-aged and older patients pop a Motrin or Aleve just to keep exercising being kept in the dark about the relationship between Motrin and exercise. The above study suggests that this is a bad idea for your tendons. In addition, I would estimate that almost all tendon-surgery patients get a script for an NSAID drug to help with postsurgical pain. I wonder how many doctors using the newer techniques of nonsurgical tendon repair involving precise injections of platelets or stem cells are making sure their patients don't pop a Motrin before or after the procedure. We've been restricting these drugs for years, so please make sure that your doctor gets the memo!  

  1. diet and nutrition
  2. exercise
  3. health tips
  4. pain

comments powered by Disqus

Search Blog

Search